Kretschmann scalar

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In the theory of Lorentzian manifolds, particularly in the context of applications to general relativity, the Kretschmann scalar is a quadratic scalar invariant. It was introduced by Erich Kretschmann.[1]

Definition[edit]

The Kretschmann invariant is[1][2]

where is the Riemann curvature tensor. Because it is a sum of squares of tensor components, this is a quadratic invariant.

Examples[edit]

For a Schwarzschild black hole of mass , the Kretschmann scalar is[1]

where is the gravitational constant.

For a de Sitter or Anti de Sitter metric

,

the Kretschmann scalar is

.

For a general FRW spacetime with metric

,

the Kretschmann scalar is

.

Relation to other invariants[edit]

Another possible invariant (which has been employed for example in writing the gravitational term of the Lagrangian for some higher-order gravity theories) is

where is the Weyl tensor, the conformal curvature tensor which is also the completely traceless part of the Riemann tensor. In dimensions this is related to the Kretschmann invariant by[3]

where is the Ricci curvature tensor and is the Ricci scalar curvature (obtained by taking successive traces of the Riemann tensor). The Ricci tensor vanishes in vacuum spacetimes (such as the Schwarzschild solution mentioned above), and hence there the Riemann tensor and the Weyl tensor coincide, as do their invariants.

The Kretschmann scalar and the Chern-Pontryagin scalar

where is the left dual of the Riemann tensor, are mathematically analogous (to some extent, physically analogous) to the familiar invariants of the electromagnetic field tensor

See also[edit]

References[edit]

  1. ^ a b c Richard C. Henry (2000). "Kretschmann Scalar for a Kerr-Newman Black Hole". The Astrophysical Journal. The American Astronomical Society. 535: 350–353. arXiv:astro-ph/9912320v1Freely accessible. Bibcode:2000ApJ...535..350H. doi:10.1086/308819. 
  2. ^ Grøn & Hervik 2007, p 219
  3. ^ Cherubini, Christian; Bini, Donato; Capozziello, Salvatore; Ruffini, Remo (2002). "Second Order Scalar Invariants of the Riemann Tensor: Applications to Black Hole Spacetimes". International Journal of Modern Physics D. 11 (06): 827–841. arXiv:gr-qc/0302095v1Freely accessible. Bibcode:2002IJMPD..11..827C. doi:10.1142/S0218271802002037. ISSN 0218-2718. 

Further reading[edit]